Archive for March, 2010

Infantino Baby Slings Recalled

Thursday, March 25th, 2010

Infantino has recalled over 1 million bag-shaped baby slings due to suffocation risks. The U.S. Consumer Product Safety Commission (CPSC) has received three reports of infant deaths since 2009 due to suffocation in the slings. The children suffocated were 7 weeks, 6 days, and 3 months old.

Consumers with children younger than four months should discontinue use of the slings according to the CPSC. The fabric of the recalled slings can block the baby’s breathing. The shape of the slings can also force the baby’s chin against his or her chest, cutting off breathing. Experts say mothers should be able to look down and kiss their baby’s forehead without making any adjustments to make sure they are lying properly in bag-shaped slings. Babies who are too young to hold their head’s up should be carried by hand rather than in a sling.

The SlingRider and Wendy Bellissimo slings involved in the recall were sold from January 2003 until March 2010 at retailers such as Wal-Mart, Burlington Coat Factory, Target, Babies “R” Us, and at Amazon (online) for between $25 and $30.

Consumers who have this product should contact Infantino Monday through Friday between the hours of 11 a.m. and 7 p.m. ET at (866) 860-1361 or visit the company’s web site (http:// www.infantino.com) for a free replacement sling.

Lawsuits Surrounding Yasmin Birth Control Pills

Wednesday, March 24th, 2010

The fourth generation birth control pill Yasmin (also known as Yaz and Ocella) may be linked to gallbladder disease and other adverse side effects. As a result, hundreds of lawsuits have been filed, including two class action lawsuits in Canada. Plaintiffs claim that the manufacturer, Bayer Healthcare, failed to warn them of the possible side effects that might result from taking Yaz.

Yaz is sold as a contraceptive, but is also prescribed to control premenstrual syndrome (PMS) and premenstrual dysphoric disorder (PMDD). It contains the hormones ethinyl estradiol (estrogen) and drospirenone (a synthetic form of progestin).

Several adverse side effects have been possibly linked to the use of Yaz. Some patients who have been taking Yaz have developed gallbladder disease, which often requires laproscopic surgery if not complete removal of the gallbladder. Some lawsuits also state that Yaz side effects included pancreatitis and blood clots, which led to strokes, pulmonary embolism, and/or deep vein thrombosis.

Louise Thanos of Montana filed suit against Bayer after she took Yaz for two years and suffered major health problems including gallbladder failure. The law firm of Tony Merchant Law Group LLP has filed suit against Bayer on behalf of two women from Canada. Among the complaints listed in this lawsuit are “blood clots, pulmonary embolisms, gall bladder removals, and other serious medical emergencies.”

It is believed that at least one death may have been due to taking Yaz. Leah Mayfield, a 20 year old Tennessee Tech student, collapsed in the shower and later died of a pulmonary embolism. Her family said the doctor told them it may have been due to taking Yaz and the family has since filed suit against Bayer.

Bayer has stood behind Yaz, saying the pill is safe and that all possible side effects mentioned in the lawsuits are listed on the labeling.

Accutane Lawsuits

Wednesday, March 24th, 2010

Accutane (also known as isotretinoin) is a medication that has been used in the past to treat acne. Manufactured by Roche Pharmaceuticals, the drug has been linked to possible adverse side effects including depression, suicide, colon cancer, and inflammatory bowel disorder. Hoffman-La Roche stopped selling the drug in June 2009, citing competition from generic medication and loss of income due to lawsuits against the company.

Thirty-eight-year-old Andrew McCarrell of Ala. sued Hoffmann-La Roche and was originally awarded $2.6 million in May 2007. McCarrell began taking Accutane at age 23. He developed chronic ulcerative colitis and suffered from inflammatory bowel disorder (IBF), which eventually led to him having his colon removed. The original judgment was overruled on an appeal, but a judge just recently awarded him $25.16 million for compensatory damages in a retrial.

McCarrell is just one of many that have won judgments against Hoffmann-Roche. The lawsuits have claimed side effects such as chronic bowel disease and bowel maladies for which some plaintiff’s have had to have their colons and intestines removed. Some plaintiffs continued to suffer problems even after they quit taking Accutane.

Hoffmann-Roche first notified physicians of a possible link between Accutane and IBF in 1984. Continued research showed a link, but some are saying Hoffmann-Roche failed to notify physicians and patients of the severity.

Roche has said it plans to appeal the judgment for McCarrell.

Graco Recalls High Chairs

Monday, March 22nd, 2010

Graco has issued another voluntary recall of high chairs. Approximately 1.2 million of the company’s Harmony high chairs have been recalled due to breakage. The screws that attach the front legs can become loose and/or fall out and the rear leg brackets can crack, both causing the high chair to fall.

Graco has received 464 reports of the high chair breaking and tipping over without any injuries. Parents have reported 24 incidents of the high chairs breaking to the Consumer Product Safety Commission (CPSC) with reports of children suffering from bruises, bumps, scratches, and hairline fractures.

The Harmony high chairs were sold at AAFES, Burlington Coat Factory, Babies “R” Us, Sears, Shopko, Target, Toys “R” Us, USA Baby, Wal-Mart and other retailers including online stores from December 2003 until March 2010 for between $70 and $120.

The model number of the high chair can be located under the footrest. Please visit the official Graco web site for a list of model numbers are involved in the recall (http://www.gracobaby.com/SafetyAndRecall/Pages/SafetyAndRecallArticle.aspx?recallID=31&page=SafetyAndRecall).

Parents who own the Harmony high chair should quit using it immediately. Graco can be contacted for repair kit by calling (877) 842-3206 or at their web site at http://www.gracobaby.com.

Can Zocor, Vytorin and Simcor cause serious muscle damage in patients?

Saturday, March 20th, 2010

Zocor, the popular cholesterol lowering drug manufactured by Merck & Co. already carries warnings about muscle pain and weakness as a serious side effect of the drug.  However, on Friday the Food and Drug Administration (FDA) issued its own warnings to health care providers and patients about a serious risk of muscle injury and kidney damage for some patients who take Zocor.

Zocor is the brand name of the drug simvastatin.  It is found as a component in the cholesterol lowering drug Vytorin (manufactured by Merck) and Simcor (manufactured by Abbott Laboratories). 

The warning issued by the FDA is for patients who take the highest approved dose of the medication (which is 80 milligrams).  Patients who take lower doses of the drug Zocor and possibly other drugs in this class (known as statins) appear to be at a lower risk for such injury.

The potentially deadly side effect that the FDA is warning about is known as rhabdomyolysis.  This is a form of muscle damage that can lead to kidney damage and possibly kidney failure and even death.  The FDA based their warning on information gathered from clinical trials and studies, reports of side effects by users, and prescription data.

Statins are a type of drug that is taken to reduce the body’s levels of LDL cholesterol by limiting the amount of cholesterol that can be produced in the body.  Other drugs that fall under the class of statins include the popular medications Lipitor (manufactured by Pfizer) and Crestor (manufactured by Astra Zeneca).

Is there a link between Fosamax and femur fractures?

Tuesday, March 9th, 2010

Can Fosamax (the popular osteoporosis drug) cause more harm than good?  That’s a question viewers of ABC’s Good Morning America are asking themselves after watching a report on the show this morning.  A new study set to be released this week says that the drug Fosamax, designed to help strengthen bones, could cause a weakening of the bones as a side effect when taken for an extended period of time (meaning over the course of more than five years).

In 2008 the FDA contacted the manufacturer of the drug about reports of femur fractures happening in women who took this popular drug.  Merck (the maker of Fosamax) has added femur fractures as a possible side effect in the literature included in the patient information in the drug package.

Fosamax is part of a class of drugs known as bisphosphonates.  These drugs have been proven to help prevent hip and spine fractures in many patients.  Doctors do agree that the possible dangers of fractures of the hip and spine that can occur in patients with osteoporosis are a problem and the chance of these fractures and the associated side effects of them (including death) must be weighed against any potential side effects of the drugs.  While there is no conclusive research on the length of time a patient can safely take this class of drugs, doctors recommend that patients not take it for more than five years.